Saw this in The Telegraph this morning. Motilium is one of the most popular acid reflux/heartburn/gastritis drugs and the MHRA has now restricted its use because of heart side-effects causing death. It should now not be used for heartburn, reflux or feelings of fullness etc, and is restricted for nausea and vomiting only, and then only with carefully-controlled dosing.
Interestingly, I note that the injectable version was withdrawn for the same reasons back in the 1980s so this surely should have been looked at earlier! That could have saved the almost 350 serious side effect cases and the 57 deaths so far..
See your GP if you are on this medicine.
From my clinical experience, most cases of acid/heartburn/gastritis have been caused by three things:
- infection with Helicobacter Pylori, a bacteria that degrades the stomach lining – ask your GP to test (preferably not using blood) or do it using stool here. You can also do it in breath here.
- low stomach acid: I know, that sounds wrong but trust me, you get the same symptoms with low as you do with high and it is FAR more prevalent. Read more here. Or,
- a food sensitivity, most commonly wheat, gluten and/or dairy. People never believe me when I say it is probably a sensitivity reaction, but I have seen many so-called intractable cases resolve with the removal of the suspect food. Try cutting those out for 10 days and see what happens. Most improve, honest.